Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 10, NWS Nashville, TN

April 20, 1996Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 20, 1996, 8:21 AM CDT for Coffee County, Grundy County, Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 8:21 AM CDT (13:21 UTC)
Expired
Apr 20, 1996, 9:00 AM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Grundy County, TN

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:30 AM CDTThunderstorm WindAltamont, TN
Apr 20, 8:30 AM CDTThunderstorm WindManchester, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 201321
TORBNA
TNC031-061-201400-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
821 AM CDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN COFFEE COUNTY
 
IN SOUTHEAST TENNESSEE
 
   ...GRUNDY COUNTY
 
AT 820 AM CDT A TORNADO WAS LOCTAED ABOUT 7 MILES NORTHEAST OF
MANCHESTER MOVING EAST AT 40 MPH. THE STORM SHOULD BE NEAR ALTAMOUNT BY
835 AM CDT. THIS STORM HAS CAUSED WIDESPREAD DAMAGE IN TULLAHOMA SINCE 8
AM.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MLOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 19, 7:44 PM CDT, 12 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 7:44 PM CDT, 12 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT FRI APR 19 1996

SELS HAS SVR WX THREAT PRETTY WELL NAILED DOWN FOR TIME BEING.
FOLLOWED MEM LEAD AND ISSUED SPS FOR MID STATE AT 5 PM AND WILL
UPDATE SHORTLY ON THE POTENTIAL FOR SVR WX AFTER GIVING MEM A CALL.

BNA 00Z SOUNDING SHOWING SUBSIDENCE INVERSION WITH STRONG CAP
/4.2 DEGREES CELSIUS/ AROUND 850 MBS WITH DECENT LOW LEVEL MOISTURE
BUT AIR MASS HAS DRIED OUT SINCE EARLIER IN THE DAY AS NEXT SHORT
WAVE WASTE LITTLE TIME PUSHING EAST FROM PLAINS TONIGHT AND THIS TIME
IT MEANS BUSINESS.

MY IMPRESSION FROM GRIDDED DATA IS THAT BULK OF ENERGY AND LESS HOPE
BULK OF THE SVR WX WILL STAY WEST AND NORTH OF MID STATE.  NOT TO
SAY THE CHANCE DOESNT EXIST BECAUSE IT CERTAINLY DOES ESPECIALLY AFTER
MIDNIGHT FOR MIDDLE TN.

SELS 94O MATCHES MY THINKING FROM EARLIER MODEL RUNS.
BNA 00Z HODOGRAPH IS IMPRESSIVE ESPECIALLY FOR ANY RIGHT MOVERS.

CAPPING INVERSIONS CAN STORE UP ALOT OF ENERGY THAT GETS RELEASED
BY ONLY A FEW SUPERCELLS...OFTEN TIMES THE FIRST ONES TO BREAK THE CAP
ARE THE WORST.

TEMPS MAY BE A CATEGORY TOO LOW FOR FIRST PERIOD...OTHERWISE LIKE
THE WAY FORECAST IS WORDED FOR MID STATE.

PLANN ON GIVING MEM A CALL AROUND 8 PM CDT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:03 AM CDTSevere Thunderstorm WarningOHXBenton42 min
Apr 20, 2:23 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart37 min
Apr 20, 2:23 AM CDTSevere Thunderstorm WarningOHXHumphreys37 min
Apr 20, 2:33 AM CDTSevere Thunderstorm WarningOHXMontgomery27 min
Apr 20, 2:45 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson45 min
Apr 20, 3:19 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson41 min
Apr 20, 3:33 AM CDTSevere Thunderstorm WarningOHXSumner27 min
Apr 20, 4:02 AM CDTSevere Thunderstorm WarningOHXClay, Macon43 min
Apr 20, 5:52 AM CDTSevere Thunderstorm WarningOHXDecatur, Perry38 min
Apr 20, 6:20 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis40 min
Apr 20, 6:48 AM CDTSevere Thunderstorm WarningOHXMaury42 min
Apr 20, 7:02 AM CDTSevere Thunderstorm WarningOHXMarshall, Williamson28 min
Apr 20, 7:19 AM CDTSevere Thunderstorm WarningOHXBedford41 min
Apr 20, 7:30 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford45 min
Apr 20, 7:46 AM CDTTornado WarningOHXBedford, Coffee29 min
Apr 20, 7:46 AM CDTTornado WarningOHXCannon29 min
Apr 20, 7:59 AM CDTTornado WarningOHXWarren31 min
Apr 20, 8:01 AM CDTSevere Thunderstorm WarningOHXFranklin29 min
Apr 20, 8:06 AM CDTTornado WarningOHXFranklin39 min
Apr 20, 8:17 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy43 min
Apr 20, 8:33 AM CDTTornado WarningOHXBledsoe, Van Buren27 min
Apr 20, 8:36 AM CDTSevere Thunderstorm WarningOHXMarion, Sequatchie39 min
Apr 20, 8:42 AM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Apr 20, 8:42 AM CDTFlash Flood WarningOHXGiles, Lincoln3 hr

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.